Oklahoma, 2007

Excessive Heat in Oklahoma, August 6 to 12, 2007

August 6 to 12, 2007 · NWS TSA · 21 events in 21 counties and zones

A strong ridge of high pressure developed over the south central United States early in the month. Few clouds under this ridge resulted in abundant sunshine and hot temperatures.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
200
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A strong ridge of high pressure developed over the south central United States early in the month. Few clouds under this ridge resulted in abundant sunshine and hot temperatures. The humidity was also high as a result of the spring rains that continued well into the summer. The combination of hot temperatures and high humidity resulted in daytime heat index values from 105 to 113 degrees across much of eastern Oklahoma. Overnight temperatures remained above 75 degrees, which didn't allow much relief from the heat.

Two men died in Tulsa as a direct result of the heat. Two hundred other people were treated by EMS in Tulsa for heat related illnesses. Many of those victims were in attendance at the PGA Championship.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 6, 2:19 AM CST, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 6, 2:19 AM CST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
319 AM CDT MON AUG 6 2007

.DISCUSSION...
HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEK AND
UPCOMING WEEKEND AS THE UPPER LEVEL HIGH REMAINS OVER THE REGION.
HIGH TEMPERATURES YESTERDAY RANGED FROM 91 TO 99 DEGREES ACROSS
THE CWA. THE AREAS WITH COOLER HIGHS CORRESPOND WELL TO WHERE
DEEPER SOIL MOISTURE REMAINS...AS SHOWN ON THE OKLAHOMA MESONET.
WOULD EXPECT TO SEE A SIMILAR TEMPERATURE PATTERN ACROSS THE AREA
TODAY AND TUESDAY...THOUGH WARMING A LITTLE EACH DAY AS THE GROUND
CONTINUES TO DRY OUT.

MODELS ALSO CONTINUE TO SHOW INCREASING TEMPS AT 925MB AND
850MB...WITH THE GRADIENT GENERALLY RUNNING FROM NORTHWEST TO
SOUTHEAST. ONLY MADE A FEW TWEAKS TO THE CURRENT EXTENDED
FORECAST SINCE NO REAL CHANGE IN THE OVERALL WEATHER PATTERN WILL
OCCUR. WINDS ASSOCIATED WITH THE SURFACE PRESSURE GRADIENT WILL
SLACKEN BY THE END OF THE WEEK...AND HAVE THE WARMEST TEMPS
OCCURRING FRIDAY THROUGH THE WEEKEND. LOW TEMPERATURES ARE A LITTLE
TRICKIER...BUT EXPECT WARMER LOWS FOR THE FIRST PART OF THE WEEK
AS OVERNIGHT WINDS REMAIN UP.

GFS AND ECMWF SHOW A WEAK SURFACE BOUNDARY MOVING SOUTH INTO THE
FORECAST AREA FRIDAY AS AN UPPER WAVE MOVES ACROSS THE NORTHERN
US. WITH WARM MID LEVELS...WOULD EXPECT A PRETTY STRONG CAP TO
REMAIN IN PLACE AND THEREFORE HAVE KEPT A DRY FORECAST THROUGH THE
EXTENDED. WILL HAVE TO KEEP AN EYE ON HOW THIS BOUNDARY AFFECTS
TEMPS/DEWPOINTS.

WILL MAINTAIN CURRENT CONFIGURATION OF ONGOING EXCESSIVE HEAT
WARNING FOR THE NORTHWEST PORTION OF OUR AREA...AS HEAT INDICES
WILL CLIMB TO 105 TO 108 AGAIN THIS AFTERNOON AND OVERNIGHT LOWS
WILL CONTINUE TO BE AT OR ABOVE 75 DEGREES. THIS AREA WILL LIKELY
MEET HEAT WARNING CRITERIA THROUGH THE REMAINDER OF THE WEEK. THE
WARNING MAY NEED TO BE EXTENDED SOUTH A FEW COUNTIES AS WELL AS
INTO THE ARKANSAS RIVER VALLEY BY MID WEEK...SO WILL LET DAY SHIFT
MONITOR THE TRENDS FOR THIS. WHILE HEAT INDICES MAY REACH 105
DEGREES FOR ALL BUT NORTHWEST ARKANSAS BY THE WEEKEND...OVERNIGHT
LOWS SHOULD STAY BELOW WARNING CRITERIA FOR MUCH OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   98  80  99  81 /   0   0   0   0
FSM   96  76  97  76 /   0   0   0   0
MLC   94  76  95  76 /   0   0   0   0
BVO  100  77 101  77 /   0   0   0   0
FYV   92  70  93  70 /   0   0   0   0
BYV   93  72  94  72 /   0   0   0   0
MKO   95  74  96  75 /   0   0   0   0
MIO   93  75  94  75 /   0   0   0   0
F10   97  77  98  77 /   0   0   0   0
HHW   93  74  94  75 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING FROM 10 AM MONDAY TO 7 PM SUNDAY FOR
     OKZ054-OKZ055-OKZ056-OKZ057-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ064-OKZ067.

AR...NONE.
&&

SHORT TERM...18
LONG TERM....03
Hazardous weather outlook, Aug 6, 4:00 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT MON AUG 6 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT MON AUG 6 2007

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS AFTERNOON.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
AFTERNOON TEMPERATURES WILL TOP OUT WELL INTO THE 90S THIS
AFTERNOON...WITH A FEW LOCATIONS IN NORTHEAST OKLAHOMA WARMING TO
THE UPPER 90S TO NEAR 100 DEGREES. DEWPOINTS AROUND 70 WILL RESULT
IN OPPRESSIVE HEAT INDEX VALUES AROUND 105 DEGREES ACROSS PARTS OF
NORTHEAST OKLAHOMA.

AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR PORTIONS OF NORTHEAST
OKLAHOMA TODAY. PLEASE SEE /OKCNPWTSA/ FOR ADDITIONAL DETAILS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...DANGEROUS HEAT POTENTIAL.
WEDNESDAY...DANGEROUS HEAT POTENTIAL.
THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY...DANGEROUS HEAT POTENTIAL.
SUNDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
HOT AND HUMID WEATHER WILL CONTINUE THROUGH NEXT WEEKEND AS THE
RIDGE OF HIGH PRESSURE ALOFT REMAINS FIRMLY IN CONTROL. HEAT INDEX
VALUES AROUND 105 DEGREES ARE EXPECTED THROUGH MID WEEK ACROSS MUCH
OF EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS...WITH VALUES RISING
TO 105 TO 110 DEGREES LATE THIS WEEK AND INTO THE WEEKEND.

THE EXCESSIVE HEAT WARNING IN EFFECT FOR NORTHEAST OKLAHOMA THROUGH
SUNDAY MAY BE EXPANDED IN COVERAGE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 excessive heat. Local standard time, as filed.

Excessive Heat, Adair

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Adair forecast zone
Reported by
Mesonet
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Cherokee forecast zone
Reported by
Mesonet
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Excessive Heat, Craig

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Craig forecast zone
Reported by
Mesonet
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Creek forecast zone
Reported by
Mesonet
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Delaware

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Delaware forecast zone
Reported by
Mesonet
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Excessive Heat, Haskell

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Haskell forecast zone
Reported by
Mesonet
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Le Flore forecast zone
Reported by
Mesonet

Excessive Heat, Mayes

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Mayes forecast zone
Reported by
Mesonet
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
McIntosh forecast zone
Reported by
Mesonet
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Muskogee forecast zone
Reported by
ASOS
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Nowata forecast zone
Reported by
Mesonet
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Okfuskee forecast zone
Reported by
Mesonet
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Okmulgee forecast zone
Reported by
Mesonet
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Osage

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Osage forecast zone
Reported by
Mesonet

Excessive Heat, Ottawa

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Ottawa forecast zone
Reported by
Mesonet
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Excessive Heat, Pawnee

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Pawnee forecast zone
Reported by
Mesonet
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Rogers forecast zone
Reported by
Mesonet
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Sequoyah forecast zone
Reported by
Mesonet

Excessive Heat, Tulsa

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Tulsa forecast zone
Deaths
2 direct, 0 indirect
Injuries
200 direct, 0 indirect
Reported by
ASOS
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

A 72 year old man died in Tulsa from heat exposure on the 9th.

A 65 year old man died in Tulsa from heat exposure on the 10th.

Excessive Heat, Wagoner

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Wagoner forecast zone
Reported by
Mesonet
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
August 6, 8:00 AM CST to August 12, 10:00 PM CST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Tulsa2007-08-0972MaleOutside/Open AreasDirect
Excessive Heat, Tulsa2007-08-1065MalePermanent StructureDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58287, 58288, 58290, 58291, 58293, 58294, 58295, 58296, 58297, 58298, 58299, 58300, 58301, 58302, 58304, 58305, 58306, 58307, 58311, 58312, 58313.